Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Raleigh, NC

August 15, 2006Chatham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 15, 2006, 11:57 PM EDT for Chatham County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2006, 11:57 PM EDT (03:57 UTC)
Expired
Aug 16, 2006, 2:00 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:10 AM EDTFLASH FLOOD4 Sw Siler City, NCAIRPORT ROAD WAS REPORTED IMPASSIBLE BY A DEPUTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 160358
FFWRAH
NCC037-160600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1157 PM EDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED   SLOW MOVING THUNDERSTORMS OVER WESTERN CHATHAM COUNTY.
  AS MUCH AS 3 INCHES OF RAIN HAS FALLEN SOUTH OF SILER CITY SINCE 
  1045 PM EDT. AN ADDITIONAL INCH OF RAIN IS LIKELY THROUGH 1 AM EDT.

* LOCATIONS THREATENED WITH FLOODING INCLUDE SILER CITY AND GOLDSTON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953

$$

WSS
2 follow-up statements
000 
WGUS72 KRAH 160420
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 AM EDT WED AUG 16 2006

NCC037-160600-
CHATHAM NC-
1215 AM EDT WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
WESTERN CHATHAM COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILER CITY.

FLOODING HAS BEEN REPORTED ON AIRPORT ROAD ABOUT 4 MILES SOUTHWEST 
OF SILER CITY. THE RAIN HAS TAPERED OFF SOMEWHAT...BUT AN ADDITIONAL 
INCH OF RAIN IS POSSIBLE IN THE WARNED AREA BY 100 AM. THIS 
ADDITIONAL RAIN MAY CAUSE ADDITIONAL FLOODING ON SMALL CREEKS AND 
ROADS IN THE SILER CITY AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953

$$

13
000 
WGUS72 KRAH 160520
FFSRAH

CAN

TTAA00 KRAH 160519

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
119 AM EDT WED AUG 16 2006

NCC037-160529-
CHATHAM NC-
119 AM EDT WED AUG 16 2006

...THE FLASH FLOOD WARNING FOR HAS BEEN CANCELLED FOR WESTERN 
CHATHAM COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA. SOME RESIDUAL STANDING WATER 
WILL LINGER THROUGH 200 AM. DRIVERS SHOULD BE ALERT FOR WATER ON THE 
ROAD...WHICH WILL BE DIFFICULT TO SEE AT NIGHT.

LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:09 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 15, 10:09 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT TUE AUG 15 2006

.SHORT TERM /REST OF TONIGHT/...

TRAINING ECHOES CONTINUE TO DEVELOP ALONG THE CONVERGENCE BOUNDARY
SET UP ACROSS THE HEART OF THE CWFA THIS EVENING. WILL BE UPDATING
TO RAISE AND ALIGN THE POPS TO THE FEATURE. THE BOUNDARY IS GOING TO
BE SAGGING ONLY SLOWLY SOUTHEAST THROUGH SUNRISE...WILL THUS ALSO
ALIGN THE POPS TEMPORALLY...ENDING IN THE NORTHWEST BY 06Z TO AROUND
12Z IN THE SOUTHEAST.

&&

.PREV DISCUSSION...
 (ISSUED 240 PM EDT TUE AUG 15 2006)

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TONIGHT: THE SURFACE FRONT HAS PUSHED GRADUALLY SOUTHEAST TODAY AND
CURRENTLY STRETCHES ACROSS SOUTHERN KY THROUGH CENTRAL NJ. THIS
GENERAL MOTION SHOULD BE MAINTAINED TONIGHT AS IT IS PROPELLED BY A
LARGE AND STABLE SURFACE HIGH MOVING FROM THE CENTRAL MISSISSIPPI
VALLEY THROUGH THE LOWER GREAT LAKES REGION. THE FAIRLY WELL-DEFINED
LOBE OF VORTICITY EXTENDING FROM SOUTHERN WV TO EASTERN TN THIS
AFTERNOON WILL MOVE EAST-SOUTHEAST THROUGH VA/NC TONIGHT... HOWEVER
GIVEN THE WEAK FLOW VERY LITTLE VORTICITY ADVECTION SHOULD OCCUR...
AND MUCH OF THE UPPER JET-RELATED DIVERGENCE SHOULD SKIP JUST TO OUR
NORTH. WEAK 0-2KM MOISTURE CONVERGENCE AND SUFFICIENT DEEP LAYER
MOISTURE INDICATED BY PW VALUES OF 1.8-2.0 INCHES HAVE BEEN ENOUGH
TO OVERCOME LOW LAPSE RATES ALOFT FOR SCATTERED SHOWERS TO FORM
LARGELY TO OUR NORTHWEST AHEAD OF THE FRONT. WITH THIS MOISTURE IN
PLACE WILL HOLD ONTO 20-30% POPS TONIGHT... DOWNPLAYING THE THUNDER
RISK. CHANCES ARE APT TO BE LOWEST IN THE SOUTHEAST CWA AT LEAST
THROUGH THIS EVENING DUE TO THE STRONG DRYING AND SUBSIDENCE NOTED
ON WATER VAPOR IMAGERY OVER EASTERN NC... TO THE NORTH OF THE FL
UPPER LOW. AND WITH A SOLID LOW LEVEL THETA-E RIDGE EXTENDING FROM
AL/MS UP INTO SOUTHWEST NC TONIGHT ALONG WITH DIFFLUENT THICKNESSES
UPSTREAM... THE SOUTHWEST CWA COULD SEE SOMEWHAT HIGHER COVERAGE AND
MORE QPF... AND THE EVENING SHIFT WILL NEED TO MONITOR THIS
POTENTIAL. WILL HOLD ONTO PARTLY TO MOSTLY CLOUDY SKIES. LOWS SHOULD
BE NEAR OR A BIT MILDER THAN LAST NIGHT AND 69-74 LOOKS REASONABLE.

WEDNESDAY AND WEDNESDAY NIGHT: HAVE KEPT MUCH OF THE CURRENT TREND
OF CHANCE POPS DROPPING SLOWLY SOUTHEAST THROUGH THE CWA AS THE
FRONT EASES SOUTHWARD. LARGE SCALE FORCING FOR LIFT APPEARS
VIRTUALLY NONEXISTENT WITH AN UNFAVORABLE NORTHEAST TO EAST WIND
PROFILE... HOWEVER THERE IS POTENTIAL FOR INSTABILITY WITH CAPES
LIKELY TO EXCEED 1500 J/KG. PROBABLY THE BIGGER QUESTION MARK FOR
THIS PERIOD IS THE POSSIBILITY FOR TROPICAL SYSTEM DEVELOPMENT OFF
THE SOUTHEAST COAST. WHETHER OR NOT IT DOES FORM OR REMAINS A
BAROCLINIC SYSTEM... BOTH THE NAM AND GFS BRING IT SLOWLY
NORTHWESTWARD TOWARD THE NC COAST THROUGH THURSDAY BEFORE TAKING IT
ON A SOUTHWESTWARD DRIFT TO OFF THE GA COAST BY THE WEEKEND. AT THIS
TIME NOT BRING ANY PRECIPITATION RELATED DIRECTLY TO THIS SYSTEM
INTO THE CWA... AND THERE MAY JUST BE ENOUGH SUBSIDENCE ON ITS
NORTHERN SIDE TO INHIBIT CONVECTION OVER THE SOUTHEAST COUNTIES.
PLEASE SEE DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR MORE
DETAILS ON THIS SYSTEM. RAIN CHANCES SHOULD PUSH TO THE FAR SOUTHERN
TIER OF NC WEDNESDAY NIGHT. CURRENT MAX TEMPS A COUPLE DEGREES BELOW
NORMAL LOOK GOOD WITH DECENT CLOUD COVER.

THURSDAY THROUGH FRIDAY NIGHT: SURFACE HIGH PRESSURE WILL CONTINUE
TO NOSE SOUTHWARD INTO NC AS ITS CENTER DRIFTS SLOWLY EASTWARD OVER
NEW ENGLAND THEN OFF THE COAST... WITH WHATEVER IS LEFT OF THE
SURFACE FRONT WASHING OUT JUST TO OUR SOUTH. MID LEVEL RIDGING
CENTERED JUST TO OUR WEST SHOULD PRODUCE ENOUGH SUBSIDENCE CAPPING
ALOFT TO INHIBIT DESTABILIZATION AND HAVE GONE LARGELY DRY... WITH
THE EXCEPTION OF THE FAR SOUTHERN TIER WHERE A RISK OF ISOLATED
SHOWERS THURSDAY AFTERNOON NEAR THE FRONT HAS BEEN RETAINED. AND OF
COURSE WE WILL NEED TO MONITOR THE BEHAVIOR OF THE LOW OFF THE
SOUTHEAST COAST. EXPECT SLIGHTLY BELOW NORMAL TEMPS THURSDAY
MODERATING TO NEAR NORMAL FRIDAY. -GIH

LONG TERM /SATURDAY THROUGH TUESDAY/...

LOW PRESSURE ALONG THE GEORGIA/SOUTH CAROLINA WILL MOVE FURTHER
OFFSHORE AS A COLD FRONT APPROACHES THE STATE FROM THE WEST
SATURDAY. AS THE COLD FRONT MAKES ITS WAY SLOWLY ACROSS THE AREA THE
THREAT OF RAIN WILL ALSO INCREASE. THE SPEED OF MOVEMENT WILL DEPEND
ON THE LOCATION OF THE LOWS ALONG THE COAST. AT THE PRESENT TIME IT
LOOKS AS IF LOW PRESSURE AREAS WILL LINGER THROUGH TUESDAY NIGHT.
HIGHS 80S...WITH LOWS IN THE MID 60S TO AROUND 70. -RHJ

AVIATION...

SCATTERED TO BROKEN CLOUDS AROUND 4 THOUSAND FEET WITH BROKEN
CEILINGS 8 TO 12 THOUSAND FEET. WIDELY SCATTERED SHOWERS OR A
THUNDERSTORM POSSIBLE MAINLY OVER THE WEST AND NORTHWEST PORTION OF
THE CWA LATE THIS AFTERNOON AND EVENING. NORTHEAST FLOW WILL LEAD TO
THE POSSIBILITY OF SOME PATCHY FOG REDUCING VISIBILITIES TO IFR
BETWEEN 08Z AND 12Z WEDNESDAY MORNING. AFTER 13Z BROKEN CLOUDS AT 5
AND 10 THOUSAND FEET WITH UNRESTRICTED VISIBILITY. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
Hazardous weather outlook, Aug 15, 4:33 AM EDT, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
433 AM EDT TUE AUG 15 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
433 AM EDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY
AND THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT OR NEARLY CONTINUOUS LIGHTNING
STRIKES WHICH MAY SPARK A FEW HOUSE FIRES. BRIEF HEAVY DOWNPOURS
ARE ALSO LIKELY. A STORM OR TWO MAY PRODUCE WIND GUSTS BETWEEN 50 AND
60 MPH AND HAIL AS LARGE AS NICKELS. THE STORMS WILL BE MOST
LIKELY BETWEEN THE HOURS OF 4 PM AND 10 PM. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTENSIVE CLOUDINESS AND PATCHES OF SHOWERS WILL RESULT IN MAXIMUM
TEMPERATURES SLIGHTLY BELOW NORMAL WEDNESDAY AND THURSDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED NATURE OF THE SEVERE STORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY THROUGH WEDNESDAY. HOWEVER
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL THAT OCCURS AT
THEIR LOCATION AS WELL AS ANY WIND GUSTS THAT DOWNS TREES OR TREE
LIMBS.

In the hours before

Local storm report, Aug 15, 11:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1147 PM EDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            5 W LILLINGTON          35.40N 78.90W
08/15/2006                   HARNETT            NC   FIRE DEPT/RESCUE

            RAVEN ROCK ROAD CLOSED. SAND/ROCK DEBRIS COVERED ROAD.

&&

13

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.